Top
20
Doctor insights on: Urticaria Antibiotics

Share
1

1
Did my antibiotics give me hives, what to do?

Did my antibiotics give me hives, what to do?

Can vary: Allergic reactions from taking antibiotics can be an immediate event or can take days to develop. When they take a longer period of time, we call them "delayed hypersensitivity reactions". If there is a concern about an allergy to a medication, it is best to speak with the prescribing physician about what to do next. All the best! ...Read more

Dr. Peter Ihle
3 doctors shared insights

Hives (Definition)

An outbreak of red bumps or wheals that appear quickly after exposure to certain allergens (foods, medications, other substances). They can vary in size, are itchy, can burn, and can last for up to ...Read more


3

3
How long does it take for hives to show up from allergic reaction to antibiotic?

How long does it take for hives to show up from allergic reaction to antibiotic?

Can vary: Allergic reactions from taking antibiotics can be an immediate event or can take days to develop. When they take a longer period of time, we call them "delayed hypersensitivity reactions". If there is a concern about an allergy to a medication, it is best to speak with the prescribing physician about what to do next. All the best! ...Read more

4

4
Can a child break out in hives as a result of taking antibiotics longer than they are prescribed?

Can a child break out in hives as a result of taking antibiotics longer than they are prescribed?

Yes...but..: A kid can break out in hives to many stimuli. If the antibiotic is the only "new" exposure it could show up with any dose, between doses or with prolonged use. If symptoms are limited to the hives, simply stopping the med & never using it or similar meds again may be sufficient. If the hives seem to be progressing & the kid has altered behavior s/he should be evaluated. ...Read more

See 1 more doctor answer
6

6
I break out in a rash and hives after taking most antibiotics . Am I very skin sensitive or allergic?

I break out in a rash and hives after taking most antibiotics . Am I very skin sensitive or allergic?

Sounds like allergy: There are some people who appear to have a propensity to develop allergic reactions to a variety of medications and it sounds like you may be one of them. Might help to check with a local allergist. ...Read more

See 1 more doctor answer
10

10
I broke out in hives due to an allergic reaction to flagil antibiotics... What can I use to help get rid of them.?

I broke out in hives due to an allergic reaction to flagil antibiotics... What can I use to help get rid of them.?

Hives: Stop flagyl. Take benadryl (diphenhydramine). Avoid hot water, do not scratch. Use cetaphil cream. If have severe and diffuse hive, then doctor may suggest a bit of steroid pills or injection. ...Read more

See 1 more doctor answer
12

12
My 6 years old son have hives for a week now, no fever, doc did a strep that came positive, he is on antibiotics till tomorrow, the hives still there ?

My 6 years old son have hives for a week now, no fever, doc did a strep that came positive, he is on antibiotics till tomorrow, the hives still there ?

Hives and illness: One of the most common causes of acute hives is infection related (either viral or bacterial) especially in kids. Work with your doctor to treat hives effectively, respond well to over-the-counter antihistamines. Hives should resolve soon after infection is cleared. If hives persist >6 weeks talk with doctor. Good luck. ...Read more

13

13
My mother is allergic to antibiotics including sulfa drugs. She got hives really bad from e-mycin. Alternative antibiotics?

My mother is allergic to antibiotics including sulfa drugs. She got hives really bad from e-mycin. Alternative antibiotics?

Talk to Doctor: There are a wide range of other antibiotics including penicillins, but the choice of antibiotic would depend on the condition/bacteria being treated. Your doctor should be able to find a suitable alternative that are not in these classes of drugs. Allergists specialize in drug reactions and can get to the bottom of what drugs your mother can tolerate and what drugs your mother should avoid. ...Read more

14

14
My 4 yr old has hives all over have been to doc 3 times and antibiotics/steroids won't clear them what do u rink he's so itchy?

My 4 yr old has hives all over have been to doc 3 times and antibiotics/steroids won't clear them what do u rink he's so itchy?

How long?: How has he had hives? Does he have any other symptoms. The drug of choice is usually with above-average dose of antihistamine although steroid may be used temporarily in severe cases. Is he eating things he is allergic to every day? If the problem is getting worse or has lasted over 6 weeks, be sure to see an allergist. ...Read more

See 1 more doctor answer
15

15
What do you suggest if my mother is also allergic to antibiotics including sulfa drugs. she got hives really bad from e-mycin. i?

What do you suggest if my mother is also allergic to antibiotics including sulfa drugs. she got hives really bad from e-mycin. i?

Question Not Clear: If your question is are you allergic to sulfa because your mother is, unless you have had a reaction to sulfa, the answer is no. You do not inherit specific allergies from your parents, only the non-specific global tendency to develop allergies. ...Read more

17

17
I'm worried because my mother is also allergic to antibiotics including sulfa drugs. She got hives really bad from e-mycin. I, what do you suggest?

I'm worried because my mother is also allergic to antibiotics including sulfa drugs. She got hives really bad from e-mycin. I, what do you suggest?

See Allergist: Allergists specialize in drug reactions and can get to the bottom of what drugs your mother can tolerate and what drugs your mother should avoid. Make an appointment so that they can get a more detailed clinical history and perform testing or perform an in-office challenge if indicated. ...Read more

18

18
I'm having allergic reaction to antibiotic (hives and itching). Can I continue my antibiotic treatment if I pair it with antihistamines?

I'm having allergic reaction to antibiotic (hives and itching). Can I continue my antibiotic treatment if I pair it with antihistamines?

No: An antihistamine would mask some of the obvious signs of the allergic reaction while other more dangerous mediators remain unchecked. There are almost always good alternative antibiotics. ...Read more

See 1 more doctor answer
19

19
Is it possible to develop an allergic reaction to an antibiotic while you're taking it? I'm on my second week of amoxicillin and this morning woke up with red bumps all over. I break out in hives with penicillin and sudafed which is why i ask. Thanks.

Is it possible to develop an allergic reaction to an antibiotic while you're taking it? I'm on my second week of amoxicillin and this morning woke up with red bumps all over.  I break out in hives with penicillin and sudafed which is why i ask.

Thanks.

Amoxicillin : Amoxicillin is very closely related to penicillin. People with a true penicillin allergy like you (causing hives) should not take amoxicillin. I would suggest stopping the medication and calling your doctor right away to find out what to do next. You may need medication to stop the allergic reaction and perhaps a different antibiotic, depending on the reason it was prescribed. People have been known to show allergic symptoms after taking antibiotics for several days and even if they have taken the same antibiotic before and have not had problems. I hope this answers your question. Thanks! ...Read more

See 2 more doctor answers
20

20
Will an antibiotic allergy go away on its own? I got hives from Hydrochlorothiazide on my face & chest. I've been using Benadryl (diphenhydramine) & water gels for pain

Will an antibiotic allergy go away on its own? I got hives from Hydrochlorothiazide on my face & chest. I've been using Benadryl (diphenhydramine) & water gels for pain

Yes: But the time it takes for remission to occur (if it goes away at all) depends on the medication. People with sulfa allergy almost never loses the allergy but those with penicillin allergy tend to lose it in 5-6 years. Do note that hydrochlorothiazide is not a common allergen and you should consider seeing an allergist to document this allergy . Benadryl (diphenhydramine) gel for pain?Does it work? ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more